Texas, 2021

Flood and Damaging Winds in Texas, July 12, 2021

July 12, 2021 · NWS FWD · 4 events in 3 counties and zones

A stationary front served as a focus for showers and thunderstorms across North Texas. A few of the showers and thunderstorms resulted in flooding and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A stationary front served as a focus for showers and thunderstorms across North Texas. A few of the showers and thunderstorms resulted in flooding and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 12, 11:54 AM CST, 26 minutes earlier.

Area forecast discussion, Jul 12, 11:54 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1254 PM CDT Mon Jul 12 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tuesday Evening/

The primary focus of the short term forecast period is the heavy
rain ongoing across Central Texas through the afternoon and
possibly into the early evening hours. Isolated to scattered
storms are anticipated across North Texas. Otherwise, tranquil
weather is anticipated.

Convection earlier this morning developed rather quickly as
modest ascent atop remnant outflow in an environment characterized
by PWATs in excess of 1.8" (125-150% of normal). Given the slow
storm motions and efficient warm rain processes, the potential for
event total rainfall amounts in the 1-4" range (with isolated
higher amounts) seems quite plausible. Higher resolution model
guidance continues to struggle, but 00/12 UTC HREF Probability
Match Mean (PMM) QPF offered usable output for the forecast. PoPs
of 90-100% are advertised through mid-afternoon with the greatest
threat for widespread heavy rain near and south of the US HWY 84
corridor. I would anticipate the need for a few additional flood
advisories to address what will likely be flooding of low-lying
and poor drainage areas. However, the flash flood threat will
remain, especially for some of the more urbanized areas of Central
Texas (namely along the I-14 corridor). The severe weather threat
across Central Texas is low.

Showers and storms will likely continue to develop near the I-20
corridor where deeper cumulus has been noted closer to the true
stationary frontal boundary. Here there could be a higher
potential for stronger downburst winds with the greater
temperatures and higher cloud bases. Dewpoint depressions are also
approaching 20 degrees which may also support the enhancement of
evaporative cooling below cloud base. Radar trends will be
monitored.

Showers and storms should diminish through the afternoon and
evening across the area as the main upper trough sinks southward
and a more subsident airmass overspreads the region.

Bain

&&

.LONG TERM... /Issued 216 AM CDT Mon Jul 12 2021/
/Tuesday and Beyond/

An upper trough will sidle off to the east while a ridge noses in
from the west at the start of the period. Though the strongest
part of the ridge will remain off to our west, it will still
hamper convective development across the area compared to today
and the past several days. Will hence limits POPs in the Tuesday-
Thursday time frame to the southeast zones (and in the slight
chance category) where seabreeze intrusion may kick off isolated
afternoon convection.

A weak trough will then move through the Southern Plains Thursday
night and Friday, which will warrant slight chance POPs along the
Red River. Shear will be quite weak and any storms which occur
late Thursday into Friday should remain below severe limits (with
most places remaining dry).

By the weekend, North and Central Texas will again become placed
between a ridge across the west and a trough over the Great Lakes.
The resulting north flow will be weaker compared to this past
weekend, but should still result in low-end rain chances across
the region each afternoon. Otherwise, typical July temperatures
are expected for the duration of the forecast with lows in the 70s
and highs in the 90s.

30

&&

.AVIATION... /NEW/
/18 UTC TAF Cycle/

Concerns---Convective chances...mainly at Waco.

Poor flying conditions are anticipated at Waco due to TSRA.
Confidence is high in TSRA over at least the next 2 to 3 hours
with activity diminishing by 2300 UTC near the airfield.
Intermittent MVFR cigs and possibly MVFR vsby will be possible.

Outflow and perhaps the true stationary front will lift northward
this afternoon, resulting in a return to south flow for D10
terminals by the late afternoon and evening push. This
outflow/front may kick off a few showers across southern parts of
D10 airspace. Instability is not significant, but some TSRA INVOF
GKY...DAL and D/FW still appears probable and VCTS will be
advertised through the afternoon hours. Impacts to east and
southbound departures are anticipated and VCTS at the JEN and CQY
cornerposts may cause some issues.

Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    92  75  95  75  94 /  20  10   5   0   0
Waco                87  73  91  73  91 /  80  30   0   0   0
Paris               88  70  91  73  92 /  10  10  10   0   0
Denton              92  73  95  73  95 /  20  10   5   0   0
McKinney            91  73  93  74  92 /  20  10   5   0   0
Dallas              92  76  94  77  94 /  20  10   5   0   0
Terrell             90  72  91  73  92 /  20  20   5   0   0
Corsicana           88  73  91  74  91 /  40  20   5   0   0
Temple              87  72  91  71  91 / 100  30   5   0   5
Mineral Wells       90  71  93  71  92 /  20  10   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 12, 8:17 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
917 AM CDT Mon Jul 12 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131245-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
917 AM CDT Mon Jul 12 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

There is a chance of storms today generally along and south of
Interstate 20. The main concern will be heavy rainfall which may
result in pockets of flash flooding. Frequent lightning, and gusty
winds will be additional threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Slight chances of storms can be expected each afternoon, but severe
weather is unlikely.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Bain

In the hours before

Special weather statement, Jul 12, 12:19 PM CST, 1 minute before
Special Weather Statement
National Weather Service Fort Worth TX
119 PM CDT Mon Jul 12 2021

TXZ119-121900-
Dallas TX-
119 PM CDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAS COUNTY UNTIL 200
PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, moving southeast at 5 mph.

Winds in excess of 40 to 50 mph will be possible with this storm.

 Locations impacted include...
Desoto, Cedar Hill, Duncanville, Lancaster, Glenn Heights, Hutchins,
Wilmer, Ovilla and Ferris.

LAT...LON 3255 9653 3255 9692 3268 9693 3268 9667
TIME...MOT...LOC 1818Z 327DEG 6KT 3260 9676

Bonnette

The radar

The Dallas/Ft Worth radar (KFWS), 48 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
July 12, 12:20 PM CST
Where
Dallas County, 2.25 mi W of Lancaster
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.605, -96.788

An emergency manager reported power lines down, large trees down, and fence damage along and near Bluegrove Road.

Thunderstorm Wind, Dallas

When
July 12, 12:20 PM CST
Where
Dallas County, 2.17 mi NW of Desoto
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.601, -96.878

An emergency manager reported power lines down along Spinner Road and Stain Glass Drive.

Flood, Kaufman

When
July 12, 1:30 PM CST to 5:00 PM CST
Where
Kaufman County, 0.81 mi E of Kaufman to 0.37 mi NE of Kaufman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.580, -96.306

An emergency manager reported flooding of city streets in Kaufman and multiple water rescues. Deep flooding was reported along North Monroe Street. Approximately one foot of water was above the curb on Washington Street between 8th Street and 12th Street. Water rescues were located along West 5th and 6th streets.

Thunderstorm Wind, Tarrant

When
July 12, 3:45 PM CST
Where
Tarrant County, 1.07 mi S of Hodge
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
32.785, -97.349

A roof was partially removed from a building at the Fort Worth Stockyards.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970941, 970942, 970940, 970943.